Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Suffer from blackout and migraine. Taking Lexotan, Amitriptyline, Topamax, janumet and Nexium. What is permanent cure?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
My wife suffers blackouts and migrain . She is a very sick women. Med list .Lexotan 3mg one and a half per day. Amitriptyline 25mg . Topamax 25mg . Janumet 50 mg/1000mgone twice daily. Nexium 40mg take one po BD mitte x1/12. Citalopram XXXXXXX 40mg tabs. Atorvastatin 10mgs. Nuseals aspirin 75mg . Stilnoct 20mg . Please help her
Posted Tue, 10 Dec 2013 in General Health
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: hypoglycema episodes or migraine-induced blackouts Detailed Answer: Hi Mr. XXXXXXX Thanks for your query. Firstly, in order to PINPOINT the exact cause of generalized itching; give you a SOUND professional advice; and, TRUE VALUE FOR YOUR MONEY, I request you to kindly provide additional information as follows :- # Duration of diabetes # Does your wife get features of hypoglycemia (hunger, palpitations, dizziness, anxiety, sweating, shaking feeling of body) # Any OTHER SYMPTOMS or problems (if any). Dose she have tingling, numbness in her feet/legs? # Her latest Blood sugar levels (fasting and 2 hours after breakfast) ; HbA1c level; any other test reports (as available) # Her latest kidney function test reports : impaired kidney functions as a diabetic complication, cause increased anti-diabetic drugs levels in the blood and cause hypoglycemia # Duration of migraines and are her migraines under control with the current medications? # Her Blood Pressure readings (latest). This notwithstanding, from the details provided by you, the possibilities are :- * Episodes of hypoglycemia - in that event, the dosages her anti-diabetic drugs need to be modified. * Doses of anti-depressants need to be modified. * Also, I personally am of the opinion that she is on too many anti-depressants + anti-anxiety drugs, and probably need to be reduced/modified. However, I can do this ONLY on receipt of additional information. Pending receipt of additional information, I will strongly recommend that:- - you carry out your wife's 4 sugar levels (on a single day) : Fasting; 2hours EACH after breakfast, lunch and dinner. These four readings will give valuable information to me whether she has been having transient hypoglycemic attacks; and also help me in modifying the dose of anti-diabetic drugs so as to maintain IDEAL control throughout 24 hours. - Add a Beta-blocker such as Atenolol 25mg twice daily for control of her migraines. - A CT scan of Brain to rule out any lesion responsible for blackouts, which can be minor seizures. Consult your doctor and apprise him of my opinion. I am certain that he agrees with my opinion and clinical acumen; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe/modifiy suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Please revert back to me at the earliest, along with the additional details as advised. And, PLEASE BE REASSURED THAT I WILL GUIDE YOU TO THE BEST OF MY KNOWLEDGE. Fond regards and have a nice day, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Suffer from blackout and migraine. Taking Lexotan, Amitriptyline, Topamax, janumet and Nexium. What is permanent cure? 35 hours later
Dear Dr XXXXXXX Karanwal Many thanks for your quick resonse! The answers to the questions asked are as follows: 1) my wife was diagnosed with type 2 diabetes over 8 months ago. 2) She suffers from signs of hypoclycemia- dizziness, anxiety and sweating. 3) She suffers from constant tingling in the soles of her feet 4) i monitored her blood sugar levels yesteday from morning till night and the results are as follows: morning: 12.03, luchtime: 9.7, afternoon: 9.1, and last night 10.8!! 5) She is due for a kidney function test within the coming tests so unfortunately her latest function test report is unavailable. 6) At this moment in time whilst the tablets might be some what restraining the migraines they are not being controlled completley, some migraines could last for 4-5 hours at a time, with some lasting a total of 2 days!!!! 7) Her latest blood pressure reading was 140/90! should you require any further information i would appreciate if you could contact me as soon as possible. i would also like to point out that the migraines in which my wife suffers are as a result of blackouts which in turn cause the migraines and severe diarrohea.All relevant tests have been carried out to try determine what exactly causes the blackouts ranging from CAT scans, MRI scans etc with no such luck. My wife is bedbound nowadays as the blackouts can happen at anytime and requires immediate use of the toilet and rest in a blacked out room. This has been ongoing for the last 12 years and as you can imagine is a very frustrating process and i would appreciate any new or relevant information that would help my wife live a normal life. Looking forward to hearing from you Kind Regards John
Answered by Dr. Rakesh Karanwal 6 hours later
Brief Answer: EEG should be done to rule out epilepsy Detailed Answer: Hi Mr. XXXXXXX It’s a great pleasure hearing back from you. Thanks for the invaluable information. Firstly, the possible causes of recurrent blackouts, followed by migraine and diarrhea are :- * A type of epilepsy (which presents as a sudden blackout with post-ictal migraine and diarrhea). An EEG should therefore be carried out, since CT/MRIs have already excluded brain lesions. * Peripheral Neuropathy (constant tingling in soles and feet) with secondary autonomic neuropathy (abrupt drop in blood pressure, leading to blackouts)- as a diabetic complication. A combination of carbamezapine + Vitamin B12 (1500mcg/day) will control her tingling in feet. Also, carbamezapine would effectively control not only epilepsy (if diagnosis is confirmed), but also be very helpful in migraine. * Blood sugar is poorly controlled and hence need addition of another anti-diabetic drug, preferably Glimepiride. * The desirable BP in diabetics is <120/80. I would prefer use of ACE inhibitors (which will protect the kidneys) PLUS Beta-blockers, such as Atenolol (which will be of great help in controlling migraines. * Lastly, I feel that Mrs. XXXXXXX is on too many drugs. If I were her treating doctor, I would have discontinued amitriptyline, Lexotan and Topamax. Instead, I would have prescribed clonazepam in gradually increasing doses, which – in combination with citalopram- would curb her anxiety and depression. This combination, along with beta-blockers, would be an ideal preventive treatment for migraines. Please consult Mrs. John’s treating doctor and discuss my opinion / recommendations in great detail with him. I am sure that he will agree with me and order EEG; cardiac workup to exclude cardiac arrhythmias as the cause of blackouts; investigations to rule out/confirm autonomic neuropathy. Based on the tests reports, he will optimize the treatment. Hope you find my response as helpful and to your satisfaction. I will be happy to answer further clarifications, if any. Take Care and have a nice day
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor